Medications for hot flashes? - Prostate Cancer N...

Prostate Cancer Network
1,878 members883 posts

Medications for hot flashes?

Has anyone had any experiences, positive or negative, with antidepressants or any other medications for hot flashes? My instinct has been to avoid any additional meds, antidepressants in particular because they are hard to get off of, but lately I'm thinking the costs might be worth it. Some days, I get very few hot flashes, but other days I can get up to 30 or so and they can compound my sleep difficulties. Because I have another 1/5 years of ADT ahead of me, I'm considering all options.

16 Replies
oldestnewest

Acupuncture works for some.

You can talk to your doctor about these:

- estrogen patch (with tamoxifen)

- Effexor

- progesterone patch

Estrogen patches are probably the most effective, and also add benefit to the ADT (some use estrogen instead of ADT). It also preserves bone. The tamoxifen (10 mg/day) will prevent gynecomastia.

Reply

Thanks for mentioning acupuncture. I've tried it for other conditions (unrelated to prostate cancer) and it's worked very well for some and not for others. It's totally benign, free of side effects, so that's an interesting avenue that i'll pursue. I'm really grateful for the suggestion. I'll let you know how it goes.

1 like
Reply

Good morning jazzy53, saw your post and because I am a 26 year Prostate Cancer survivor (diagnosed 1993 at age 52, had open surgery to remove prostate, now 79) I am also a longtime facilitator for our local PSa Support Group. I decided just to share the personal experience I had with severe hot flashes for 18 years. 2 years following surgery and a year after undergoing 36 radiation treatments for rising PSA I decided to have my testicles removed as expensive hormone treatment was not covered under my med insurance. The removal of my testicles successfully stopped the PSA rise but left me with basically having hot flashes hourly for those 18 years, some of which I thought the bed would catch on fire! Over those 18 years I tried many different meds and home remedies with basically no success and some of the meds which Docs prescribed actually had negative side effects. After not having an cancer evidence show for 18 years a urologist suggested I try getting a testosterone injection once month in order to stop the hot flashes. This was then and still is very controversial as testosterone can feed any cancer cells still around. But he said I would be monitored every 90 days and watched closely for any negative happenings. Since that time I have not had a hot flash and in fact, the testosterone has given me many positives health wise, as I have more energy, eat better, sleep better, and most importantly no more hot flashes. Having said all this, DO NOT CONSIDER TAKING TESTOSTERONE UNLESS YOUR DOCTOR IS AWARE OF IT AND APPROVES. just wanted to pass this along.

1 like
Reply

Thanks for your interesting response. I'm glad the testosterone shots worked for you and that your doctor is continually monitoring your PSA. Your warning not to try this unless one's doctor approves it is well taken. In my case, I'm on testosterone suppression (ADT), so testosterone supplementation would be counterproductive. I might just ride this whole thing out, but the frequent hot flashes (I estimate up to 30 a day on the worst days) are waking me up a lot and compounding what a believe is an underlying fatigue produced by the drug (Zoladex) itself. For the time being, I'll just keep a fan by my side.

Reply

jazzy53, thanks for you response. testosterone is a very important part of a man's functioning and your comment about fatigue and lack of energy is common when testosterone is taken away. Good luck.

Reply

Take a look at some of the discussion chains here on bipolar androgen therapy. It will open up some additional options for you.

Reply

Specifically "hot flashes" with sweating and feeling hot? I ask because anecdotally I've heard that venlafaxine (Effexor) in some people causes what are usually described as something like "electric shocks"--quite apart from its use with ADT. (I at one point was on Effexor; it didn't help me, but didn't give me shocks or flashes).

Reply

Yes, hot flashes with sweating and feeling hot everywhere above the waist.

Reply

Yeah, that doesn't sound like the garden-variety reactions to Effexor.

Reply

I was never able to combat the flashes. I became desperate for relief.

I soaked my bed nightly in sweat.

I tried several things ( effexor and progesterone (orally) among others) without success.

In fact, I became suicidal on the progesterone !

IF I was to give it my best guess, I'd look and see what women are using for menopause.

I didn't get around to estrogen (patch), but I was considering it.

Perhaps, there might be something in the herbal world that might help - needs more research.

You might ask how are my flashes now ?

I have only minor ones that are becoming less frequent as time goes by.

Why ?

Because I quit ADT by choice with my last injection dated July 2018 .....

Reply

After surgery and radiation, I was on ADT and had hot flashes. Really brutal in Florida in the summer. So started taking Megestrol Acetate (Megace), 20 mg, once a day, and no hot flahes. At one year point of two years of Lupron. I don't notice anything from Megace other than relief. Ask your MD if right for you. Herbals suggested to me were Black Cohosh and Evening Primrose. Tried the former but didn't stop the hot flashes, so stopped using when went on Megace.

Reply

I've been using venlafaxine (Efforex) initially 37.5 mg but now take it 2x/day. It's an SNRI but at this dose not really the Antidepressant dose of 140mg. I had the same experience as you and sleeping was impossible before. It's not perfect but hot flashes are far fewer and less intense. Still get a couple in evening and maybe 1 or 2 during the night, but not so bad. Good luck.

Reply

Has the effexor helped with your sleep as well?

Reply

If you are not yet on vivelle estrogen patches. You should just get on it right away.

It both fights the hot flashes as well as the prostate cancer directly.

In my opinion it is a no-brainer first step. And it will almost certainly stop the hot flashes.

In fact, that you are having hot flashes made me assume you are not on it.

That your doc didn't automatically put you on it tells me you should probably be looking for a new medical oncologist, one whose practice concentrates on prostate cancer.

1 like
Reply

Good suggestion...it's unfortunate that more men don't look into estrogen therapy. I refuse to subject myself to the nasty side effects of Lupron and the other brutal ADT drugs. I am thrilled with the results (so far) of my tE2 gel.

Reply

Gabapentin works for me. I start with 100 mg (one pill) per day and increase the dose as required until the hot flashes go away. Right now 300-400 mg at bedtime does the trick; I sleep well, and while I sometimes get a few hot flashes during the day, they are not as strong and not as frequent. I can tolerate the daytime ones, but as you know, the nightime ones interrupt your sleep. That's not good for anyone, and especially bad for a cancer patient.

There are discussions on this forum about a single injection of depo-provera to control hot flashes. I haven't tried that - yet.

Good luck.

1 like
Reply

You may also like...